Fentanyl: Misusing this Synthetic Opioid Can Be Deadly
Addiction to opioid drugs is a growing problem across the United States. Like other drugs associated with the crisis, fentanyl creates significant health risks for people who misuse and abuse it.
New research published in the International Journal of Drug Policy suggests that more than half of overdose deaths are linked to fentanyl.
While fentanyl on its own is a dangerous part of the opioid crisis, there is also a fear that “cutting” other drugs with this potentially lethal painkiller may place unsuspecting drug users — and law enforcement agents on the front lines of the fight against illegal drug use — at risk without them even knowing it. Fentanyl is increasingly found in heroin, cocaine and prescription painkillers sold on the street.
“Due to the high potency of fentanyl, there are serious warnings around misusing the drug to make sure it does not used by anyone who it is not intended for. There are high risks with being exposed to even a small amount of fentanyl,” says Kevin P. Caputo, MD, Chair, Psychiatry at Crozer-Keystone Health.
What is Fentanyl?
Fentanyl is a powerful synthetic member of the opioid family. It is like morphine in that it affects the body’s opioid receptors, found in parts of the brain that control pain and emotions. It is commonly used to help patients manage pain following surgery or breakthrough pain while using another opioid drug.
“Fentanyl is given in time-release formulations that are able to provide stronger pain relief over time. It is also given in small, controlled doses through medicinal lollipops, patches or injections in a hospital setting,” says Dr. Caputo. “There is only a small difference between a therapeutic and deadly dose, which can make abuse of fentanyl very dangerous.”
Why It’s Dangerous
Fentanyl is one of the strongest opiates on the market. It is 50 to 100 times more potent than morphine. This makes fentanyl potentially lethal if misused.
“With such a high potency, people who abuse fentanyl can become dependent on the drug fairly quickly,” says Dr. Caputo. “A dose sufficient to produce a high one week will most likely not create that same high a few days later.”
Opioid receptors are also connected to areas of the brain that control the body’s breathing. High doses of opioids like fentanyl can completely stop breathing which can lead to death. This dangerous side effect can be made worse if fentanyl is combined with other drugs or alcohol.
This makes fentanyl especially dangerous when sold on the street. Fentanyl is abused because of its intense euphoric effects and it can sometimes be mixed with other drugs when sold on the street. The user may be unaware in this case if the fentanyl they are using is mixed with heroin or cocaine. A mix of these drugs amplifies the potency.
How It’s Used Properly
Since fentanyl has such a high potency, it is important that it is used for treatment correctly. Fentanyl is often administered in a hospital with proper dosage given by a doctor. Your vital signs, such as your heart rate, respiration, and blood pressure, are closely monitored by hospital staff when the drug is administered.
Other forms of fentanyl, such as a patch or lozenge, should be taken as instructed. Your doctor will provide you with instructions and answers to any questions you may have about taking the drug.
“If you or someone you know overdoses on fentanyl seek medical attention immediately,” says Dr. Caputo. “Overdoses need to be treated with naloxone which is used to reverse an opioid overdose.”